Arizona, 2005

Hail in Arizona, August 22, 2005

August 22, 2005 · NWS TWC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 22, 9:44 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 22, 9:44 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
944 AM MST MON AUG 22 2005

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL REMAIN OVER SOUTHEAST
ARIZONA TODAY...RESULTING IN WARM CONDITIONS. ENOUGH MOISTURE EXISTS
FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FROM THE TUCSON
AREA EASTWARD TODAY AND INTO THIS EVENING. A LOW PRESSURE SYSTEM
WILL APPROACH THE AREA BY TUESDAY...BRINGING AN INCREASED CHANCE OF
THUNDERSTORMS ALONG WITH LOWER DAYTIME TEMPERATURES. A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WILL THEN PERSIST DURING THE
REST OF THE WEEK.

&&

.DISCUSSION...LATEST COMPOSITE RADAR MOSAIC SHOWS ISOLATED TO
LOCALLY SCATTERED SHOWERS WITH A FEW THUNDERSTORMS THAT EXTEND
GENERALLY FROM SOUTH OF THE PAYSON AREA TO JUST WEST OF GLOBE AND
SOUTH ACROSS EXTREME EASTERN PINAL COUNTY FROM THE SAN CARLOS
RESERVOIR TO SOUTH OF SAN MANUEL. ADDITIONAL ISOLATED LIGHT SHOWERS
ARE OCCURRING IN NORTHEAST PIMA COUNTY...MAINLY NORTH OF TUCSON.

WATER VAPOR IMAGERY SHOWS THE UPPER TROUGH SWINGING THROUGH SOUTHERN
CALIFORNIA WITH A STORM COMPLEX TO OUR SOUTH IN SONORA MEXICO JUST
SOUTH OF THE DOUGLAS AREA (PERHAPS 100 MILES OR SO). WITH ONGOING
CONVECTION ALREADY OCCURRING...AND WITH THE UPPER LOW TO OUR
WEST...AND WITH THE COMPLEX TO OUR SOUTH EXPECT THE THREAT FOR
STORMS TO INCREASE AS THE DAY WEARS ON. IN ADDITION THE COMPLEX IN
MEXICO COULD PUSH OUTFLOWS INTO SOUTHERN ARIZONA ADDING MOISTURE TO
THE AREA. IN FACT...MOS NUMBERS ARE ALL INDICATING AN INCREASE IN
DEWPOINT TEMPS OVER THE NEXT COUPLE OF DAYS...BUT THE GFS IS THE
WETTEST WITH DEWPOINTS FOR TUCSON ADVERTISED TO BE IN THE LOWER 70S
BY LATE TUESDAY AFTERNOON AND INTO THE EVENING.

GFS IS INDICATING THAT A 35-40 KNOT JET AXIS IN THE UPPER LEVELS
WILL MOVE ACROSS THE FOUR CORNERS AREA ON TUESDAY WITH OUR CWA BEING
IN THE RIGHT REAR QUADRANT...BUT ON THE DOWN SIDE THE FLOW IS
CONFLUENT NOT DIFFLUENT. AT ANY RATE I HAVE ALREADY BUMPED UP POPS
IN THE GRIDS FOR MAINLY AREAS FROM TUCSON EASTWARD FROM TODAY
THROUGH TUESDAY NIGHT. WILL UPDATE ZONES SHORTLY TO REFLECT THESE
GRID CHANGES.

&&

.PREVIOUS DISCUSSION...
(555 AM MST MON AUG 22 2005)

KEMX WSR-88D HAS DETECTED ISOLATED MOSTLY LESS THAN 40 DBZ ECHOES
OVER NERN ZONE 29/SE PINAL COUNTY AS WELL AS OVER THE TUCSON METRO
AREA DURING THE PAST 15-20 MINUTES. GIVEN RECEIPT OF 22/12Z KTUS
SOUNDING AS WELL AS RADAR AND VISUAL TRENDS...HAVE OPTED TO UPDATE
ZONE AND GRIDDED DATA FORECASTS TO REFLECT ISOLATED
SHOWERS/THUNDERSTORMS THROUGH THE DAY ZONES 029-033-034. GIVEN THESE
TRENDS BELIEVE THAT POP FORECASTS THIS AFTERNOON MAY BE UNDERDONE
BUT WILL DEFER TO DAYSHIFT TO MAKE ADDITIONAL ADJUSTMENTS.

IR SATELLITE IMAGERY INDICATED SCATTERED-BROKEN MID-LEVEL CLOUDS
ACROSS CENTRAL/ERN SECTIONS WITH CLEAR SKIES W. DEWPOINTS WERE IN
THE MID 50S-NEAR 60 WHICH WERE NEARLY IDENTICAL TO 24 HOURS AGO.
ANALYSES OF 22/00Z UPPER AIR PLOTS INDICATED SHORTWAVE TROUGHS NEAR
THE AZ/NM BORDER AS WELL AS OFF THE CA COAST. HIGH PRESSURE WAS
CENTERED OVER E TX. GENERALLY LIGHT WLY FLOW PREVAILED OVER SRN AZ
ABOVE H5.

22/00Z NAM/GFS SOLUTIONS SOMEWHAT DIFFERENT MAINLY WITH REGARD TO
ADVECTING MOISTURE WWD QUICKER THAN PREVIOUS RUNS. GFS WAS MORE
ROBUST WITH THIS NOTION VERSUS THE NAM. THUS HAVE OPTED TO INCREASE
INHERITED POPS FOR THIS AFTERNOON ACROSS ERN SECTIONS BUT KEEP
TUCSON VICINITY/ZONE 33 DRY. HOWEVER WILL REINTRODUCE SLIGHT CHANCE
THUNDERSTORMS TUCSON VICINITY THIS EVENING BASED ON RECEIPT OF
22/00Z GUIDANCE.

TUESDAY MAY VERY WELL BE AN ACTIVE DAY IF THE 22/00Z NWP SOLUTIONS
ARE IN THE BALL PARK. FOR INSTANCE MODELS ARE IN GENERAL AGREEMENT
THAT SE AZ WILL BE IN AREA OF STRONGLY DIFFLUENT FLOW ALOFT...STRONG
MOISTURE DISCONTINUITY ALOFT PROGGED TO MOVE WWD DURING THE
AFTERNOON AND EVENING...500 MB SHORTWAVE TROUGH APPROACHING FROM THE
W...INCREASING LOW AND MID-LEVEL MOISTURE FROM THE S AND SE...AS
WELL AS A MODERATELY UNSTABLE AIRMASS WITH PROGGED LIFTED INDEX
VALUES APPROACHING MINUS 4 AS PER THE GFS SOLUTION. THUS HAVE OPTED
TO INCREASE INHERITED POPS ESPECIALLY ACROSS CENTRAL/ERN SECTIONS
FOR TUE AFTERNOON AND EVENING.

THEREAFTER NO SIGNIFICANT ADJUSTMENTS TO INHERITED POP FORECASTS...
AS AMPLE MOISTURE PROGGED TO EXIST THROUGH THE REST OF THE FORECAST
PERIOD ACROSS SE AZ TO GENERATE MAINLY AFTERNOON/EVENING SHOWERS/
THUNDERSTORMS ESPECIALLY TUCSON VICINITY EWD. PER COORD WITH WFO/S
PSR/FGZ DO BELIEVE THAT SOME DRYING MAY WELL BE JUSTIFIED ACROSS NRN
AND CENTRAL AZ DURING THE LATTER PART OF THE WEEK AND WEEKEND...BUT
DO NOT BELIEVE ANY DRYING OF SIGNIFICANCE WILL OCCUR ACROSS THIS
FORECAST AREA DURING THE LATTER PERIODS...OR IN-LINE WITH THE 22/00Z
GFS EXTENDED H7-H5 MOISTURE PROGS.

WARMEST DAYTIME MAX TEMPS THIS FORECAST PERIOD EXPECTED TODAY. NOT
QUITE SO WARM STARTING TUE...WITH DAYTIME MAX TEMPS DURING THE
WED-SUN PERIOD EITHER BELOW...OR CLOSE TO SEASONAL NORMALS...FOR
LATE AUG.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CURRENT DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST MON AUG 22 2005

AZZ019-029>035-231400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1240 PM MST MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY
THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO
10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS
WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER
ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM
ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH
FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT
DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED
INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST
ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE
CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL
MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS
MORNING ACROSS VALLEY LOCATIONS

THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF
STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL
CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO
SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE
BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG
THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

In the hours before

Local storm report, Aug 22, 10:50 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1050 AM MST MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DOWNBURST        3 S SAFFORD             32.79N 109.70W
08/21/2005                   GRAHAM             AZ   TRAINED SPOTTER

            2 LARGE OBSERVATIONS TOWERS, 20 FEET TALL, WERE BLOWN
            OVER AS WELL AS SEVERAL TRAILERS WERE OVERTURNED AT THE
            GRAHAM COUNTY FAIR GROUNDS.

&&

ELSLAGER

The radar

The Tucson radar (KEMX), 32 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pima

When
August 22, 2:20 PM MST to 2:25 PM MST
Where
Pima County, 3 mi N of Green Vly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.950, -110.967

A trained spotter near the City of Green Valley reported three quarter inch hail from a severe thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469261.